Regulators asked drugmakers to remove all ranitidine drugs from the U.S. market, six months after some versions of the stomach medicine were found to be contaminated with a probable cancer-causing chemical.
The Food and Drug Administration said in a statement Wednesday that it had found that levels of the chemical NDMA in ranitidine increase over time and when stored at higher room temperatures. Those conditions “may result in consumer exposure to unacceptable levels of this impurity,” the agency said. Ranitidine is commonly known by the brand name Zantac.
The FDA and its counterparts around the world began looking into the potential for over-the-counter and prescription Zantac and its generics to contain excessive levels of NDMA in September. Some pharmaceutical companies pulled their versions of the pills and major pharmacies took them off shelves, but the FDA said it didn’t find high levels of NDMA in the samples it tested.
“However, since we don’t know how or for how long the product might have been stored, we decided that it should not be available to consumers and patients unless its quality can be assured,” Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research, said in the statement.
Read more: Carcinogen scare sets off global race to contain tainted Zantac
The contamination was first flagged by online pharmacy Valisure, which tests all the drugs it dispenses for strength and impurities. Valisure asked the FDA to recall the drugs in September. NDMA is the same probable carcinogen that led to the recall of millions of heart pills beginning two years ago after it was found in ingredients used by a Chinese company that supplied a large number of the drugs to Americans.
The FDA said third-party laboratory testing prompted the agency to research whether NDMA levels increased in ranitidine. The agency advised consumers taking over-the-counter versions of the drug to stop taking the pills or liquid and consider alternatives. Patients taking a prescription version should talk to their doctor before stopping the medication, FDA said.
Source: Read Full Article